Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

May 16, 2021Sweetwater County, Wyoming

NWS Riverton, WY issued this special weather statement at May 16, 2021, 2:11 PM MDT for Sweetwater County, Wyoming. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 2:11 PM MDT (20:11 UTC)
Expired
May 16, 2021, 2:45 PM MDT
In force
34 min
Issued by
NWS Riverton, WY

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 191 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WWUS85 KRIW 162011
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
211 PM MDT Sun May 16 2021
 
WYZ028-029-162045-
Flaming Gorge-Rock Springs and Green River-
211 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
245 PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Green River, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will move northward along highway 191 south of Green 
River and Rock Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4152 10938 4156 10917 4149 10917 4146 10918
      4144 10924 4140 10923 4133 10920 4132 10939
TIME...MOT...LOC 2010Z 176DEG 12KT 4141 10929 

$$

21

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at May 16, 11:33 AM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 16, 11:33 AM MDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1133 AM MDT Sun May 16 2021

.SHORT TERM...Today through Tuesday night

Other than a few very light showers, rain has ended across the area.
The risk of convection will continue today. However, with the lack
of an organized trigger, like the shortwave that moved through
yesterday, activity will be more isolated than yesterday. Thinking
today is similar to yesterday, with many areas having a chance. The
highest PoPs will continue to be across the south and west, with
gradually decreasing changes further north and east. With the lack
of an organized trigger and weak steering flow, storms are very
difficult to pinpoint. As a result, we went with a mainly diurnal
pattern with the highest PoPs near the mountains. Most areas
should be dry most of the time though. In addition, with less jet
support, storms should remain sub severe. However, given the time
of year, small hail may be possible with any storm. All areas
should be dry after midnight. With temperatures, with more
sunshine in many areas, highs will be warmer than yesterday,
generally close to seasonal normals.

Monday and Tuesday also seem similar with a mix of clouds and
sunshine, along with isolated to widely scattered showers and
thunderstorms. Again, given the upper level low still lingering to
the south, the best concentration of storms will be in the south and
west with lesser chances further north. There are model differences
on which day will be more active and placement of the storms. For
now, we mainly broadbrushed isolated to widely scattered PoPs
across most of the area with the highest PoPs in southern Wyoming
and in the mountains. With more sunshine on these days, expect
warmer temperatures, but only to near or slightly above normal
levels. Given the lack of really warm temperatures, fire weather
concerns should remain below critical through Tuesday.

.LONG TERM...Wednesday through Saturday

Weak steering flow will continue over the region Wednesday, as an
upper level low digs south off the PACNW/British Columbia coast. The
flow aloft will begin to turn more southwesterly ahead of this
system, with Pacific moisture moving over the region as a result.
Western portions of the forecast area will be on the fringes of
this moisture, as the storm system makes its way inland over
OR/CA/NV. While isolated to widely scattered showers and
thunderstorms will be possible across much of the forecast area,
the best chances will over western portions.

This pattern will continue Thursday and Friday, as the storm becomes
nearly stationary with little eastward progression. This will leave
the Cowboy State under a diffluent flow pattern, with shortwaves and
jet streaks to move over the region. This pattern will certainly be
more conducive for strong to severe storms. The better day for
convection looks to be Friday, as the trough pivots east and
bringing better jet dynamics into the region. Saturday, the trough
and associated low will quickly dart across the Cowboy state, which
could bring more numerous and widespread showers and precipitation
to the region. We will continue to monitor the forecast for more
specific details and interrogate models for severe weather
potential.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1132 AM MDT Sun May 16 2021

Isolated to scattered showers and thunderstorms will occur in the
west and southwest from 19Z until 06Z Monday. Wind gusts to 40 knots
and small hail will occur with some storms. Local MVFR conditions
will occur in storms. The rest of the region will be mostly dry with
VFR conditions. Scattered showers are possible into the Wind River
Basin as well late this afternoon. Patchy fog is once again possible
across the south between 09Z and 14Z tomorrow morning.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

After a mainly dry start, expect more showers and thunderstorms this
afternoon and evening. However, coverage should be less than
yesterday. The best chance of showers and thunderstorms will be
across southern and western areas with decreasing chances further
north and east. Wind should remain light to moderate except in and
around any shower or thunderstorm. Relative humidity will remain
above critical levels. Mixing and smoke dispersal will be range from
fair to the basins and valleys to good to very good in southern
Wyoming.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hattings
LONG TERM...LaVoie
AVIATION...Fisher
FIRE WEATHER...Hattings
Hazardous weather outlook, May 16, 3:52 AM MDT, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
352 AM MDT Sun May 16 2021

WYZ001>020-022>030-171000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
352 AM MDT Sun May 16 2021

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated to widely scattered afternoon and evening thunderstorms
possible. The greatest coverage will be in western and southern
Wyoming.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Tuesday...Isolated to widely scattered thunderstorms
possible, mainly across southern Wyoming.

Wednesday...Widespread afternoon thunderstorms across the area.

Thursday and Friday...Widespread afternoon and evening
thunderstorms across the area, especially across the west. Some
storms could be strong.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

In the hours before

Special weather statement, May 16, 1:49 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Riverton WY
149 PM MDT Sun May 16 2021

WYZ028-029-162015-
Flaming Gorge-Rock Springs and Green River-
149 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SWEETWATER COUNTY
UNTIL 215 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Green River, moving northwest at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Sweetwater County, including the following locations...Extreme
northeast Flaming Gorge National Recreation Area.

This thunderstorm could impact the Green River area between 215 and
230 PM.

This includes Interstate 80 between mile markers 82 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4121 10931 4157 10963 4170 10932 4146 10919
      4144 10924 4140 10923 4127 10917
TIME...MOT...LOC 1947Z 151DEG 20KT 4133 10926

21
Special weather statement, May 16, 2:11 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
211 PM MDT Sun May 16 2021

WYZ028-029-162045-
Flaming Gorge-Rock Springs and Green River-
211 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
245 PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Green River, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will move northward along highway 191 south of Green
River and Rock Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4152 10938 4156 10917 4149 10917 4146 10918
      4144 10924 4140 10923 4133 10920 4132 10939
TIME...MOT...LOC 2010Z 176DEG 12KT 4141 10929

21

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:26 PM MDTSpecial Weather StatementRIW34 min
May 15, 6:30 PM MDTSpecial Weather StatementRIW30 min
May 15, 6:59 PM MDTSpecial Weather StatementRIW31 min
May 16, 1:49 PM MDTSpecial Weather StatementRIWSweetwater26 min
May 16, 2:18 PM MDTSpecial Weather StatementRIWSweetwater27 min
May 16, 2:39 PM MDTSpecial Weather StatementRIWSweetwater36 min
May 16, 2:41 PM MDTSpecial Weather StatementRIWSweetwater34 min
May 16, 2:55 PM MDTAreal Flood AdvisoryRIWSweetwater3 hr
May 16, 3:14 PM MDTSpecial Weather StatementRIWSweetwater31 min
May 16, 3:44 PM MDTSpecial Weather StatementRIWSweetwater31 min
May 16, 4:15 PM MDTSpecial Weather StatementRIW30 min
May 16, 5:24 PM MDTAreal Flood AdvisoryRIWSweetwater3 hr
May 16, 5:39 PM MDTSpecial Weather StatementRIW36 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.